MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM CAT 6 ASPIRATION CATHETER; QEW

PENUMBRA, INC. INDIGO SYSTEM CAT 6 ASPIRATION CATHETER; QEW
Model Number CAT6
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/09/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the right common femoral artery using an indigo system aspiration catheter 6 (cat6), a non-penumbra sheath and a guidewire.It should be noted that thrombus mass had been seated inside an uncovered stent close to the tibioperoneal trunk.During the procedure, the physician used an antegrade femoral approach to place the sheath in the target location.The physician then advanced the cat6 over the guidewire proximal to the thrombus in front of the stent.Next, the physician completely removed the clot from the stent using the cat6 under continuous aspiration.Afterwards, it was then noticed that additional thrombus mass was located distal to the stent that was there due to the stent implantation that was previously not noticed.As an additional step, the physician decided to remove the additional thrombus mass that was distal to the stent.Subsequently, the physician experienced resistance while advancing the cat6 over the guidewire during the attempt to make the first pass.However, the physician continued to attempt to advance the cat6 over the guidewire.After several attempts were made, the physician was able to advance the cat6 over the guidewire through the sheath.Then, once the cat6 was advanced approximately seven to nine centimeters distal to the stent, the physician completed the pass.While attempting to remove the cat6, the physician noticed that the cat6 had become stuck in the stented vessel.Subsequently, under fluoroscopy it was noticed that there was damage to the cat6 reinforcement.It was reported that the guidewire was wrapped inside the cat6 reinforcement.While the physician continued to retract the cat6 through the stent, the distal end of the cat6 broke inside the stented vessel.However, since approximately fifteen centimeters of the distal end of the cat6 hung on the guidewire, the physician was then able slowly retract the broken cat6 into the sheath and then remove the sheath and broken cat6 together.Afterwards, a computed tomography scan (ct scan) was performed, and the physician determined that no parts of the cat6 were left inside the patient.The procedure ended at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report: (b)(4).1.Section b.Box 5.Describe event or problem evaluation of the returned cat6 confirmed a fracture on the distal shaft, and revealed internal coil winds unraveled and wrapped around the non-penumbra guidewire.Evaluation revealed that the cat6 was stretched proximal to the fractured location.This indicated that the device was stretched prior to the fracture.If the cat6 is retracted against resistance, the device may stretch and subsequently fracture.Further evaluation revealed that the distal shaft was ovalized.The root cause of this damage could not be determined; however, this damage may have contributed to resistance during removal of the cat6.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the right common femoral artery using an indigo system aspiration catheter 6 (cat6), a non-penumbra sheath and a guidewire.It should be noted that thrombus mass had been seated inside an uncovered stent close to the tibioperoneal trunk.During the procedure, the physician used an antegrade femoral approach to place the sheath in the target location.The physician then advanced the cat6 over the guidewire proximal to the thrombus in front of the stent.Next, the physician completely removed the clot from the stent using the cat6 under continuous aspiration.Afterwards, it was noticed that additional thrombus mass was located distal to the stent due to the stent implantation.The thrombus was not previously noticed.As an additional step, the physician decided to remove the additional thrombus mass that was distal to the stent.Subsequently, the physician experienced resistance while advancing the cat6 over the guidewire during the attempt to make the first pass.However, the physician continued to attempt to advance the cat6 over the guidewire.After several attempts were made, the physician was able to advance the cat6 over the guidewire through the sheath.Then, once the cat6 was advanced approximately seven to nine centimeters distal to the stent, the physician completed the pass.While attempting to remove the cat6, the physician noticed that the cat6 had become stuck in the stented vessel.Subsequently, under fluoroscopy it was noticed that there was damage to the cat6 reinforcement.It was reported that the guidewire was wrapped inside the cat6 reinforcement.While the physician continued to retract the cat6 through the stent, the distal end of the cat6 broke inside the stented vessel.However, since approximately fifteen centimeters of the distal end of the cat6 hung on the guidewire, the physician was able to slowly retract the broken cat6 into the sheath and then remove the sheath and broken cat6 together.Afterwards, a computed tomography scan (ct scan) was performed, and the physician determined that no parts of the cat6 were left inside the patient.The procedure ended at this point.There was no report of an adverse effect to the patient.

Brand Name
INDIGO SYSTEM CAT 6 ASPIRATION CATHETER
Common Device Name
QEW
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key14015636
Report Number3005168196-2022-00151
Device Sequence Number6298424
Product Code QEW
UDI-Device Identifier00814548016245
UDI-Public00814548016245
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K192833
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/21/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/06/2024
Device Model NumberCAT6
Device Catalogue NumberCAT6
Device Lot NumberF106872
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/09/2022
Supplement Date Received by Manufacturer06/28/2022
Initial Report FDA Received Date04/05/2022
Supplement Report FDA Received Date07/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/07/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age60 YR
Patient SexMale
Date Report Sent to FDA01/01/2005